ED and Statins
20% of men in their 40’s suffer from erectile dysfunction (ED), making it far more common than you think. An unhealthy lifestyle can certainly cause ED. Oftentimes ED comes on occasionally or mildly and a man will experience if from time to time. Most men don’t discuss this issue with their friends or others for support due to embarrassment. But it is actually quite common at this age. There are those men who fail to bring up the issue with their doctor either. But this is a huge mistake. ED can be an early warning sign of another, deeper issue. Heart disease, hypertension, smoking, diabetes and dyslipidemia can all be underlying and far more serious, even life threatening issues that may be causing ED. Two main arteries run across the side of the penis supplying it with blood which in turn create an erection. These are thinner than the coronary arteries or those of the heart. So it makes sense that these arteries would be occluded meaning strained due to plaque buildup way before the coronary arteries in the heart. Oftentimes urologists actually use the severity of ED to see how bad the development of heart disease has gotten, called schemic heart disease. There are lots of factors that contribute such as an unhealthy diet, a sedentary lifestyle and a lack of exercise.
If you are experiencing this problem and it is determined that an early onset of heart disease is the cause, your doctor may prescribe a statin. These are medicines that lower a person’s bad cholesterol level thereby limiting the fatty deposits or plaque that buildup in the arteries. Statins are very effective in controlling one’s cholesterol level. According to the National Institute for Health and Care Excellence (NICE), 10% of those who risk a heart attack within the next ten years should be put on a statin. Most physicians believe statins have minor to moderate side effects though a recent study in the British Medical Journal found that 20% of harmful side effects occur due to the overuse of statins. Insomnia, nausea, fatigue and muscle aches are the most common side effects. The advantages of using this medication though far outweigh the drawbacks according to most physicians. There are varying reports as to whether ED is alleviated or made worse through the use of statins. Many patients say they experience ED after taking a statin for a week. Another report found that statins improved the hardness of an erection by 30%. There are erectile dysfunction medications available for those who experience ED on a statin.Regular exercise, losing weight, a healthy diet and taking care of your emotional and psychological health can help combat or even alleviate ED as well.